advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ontario, Canada:

My daughter is 4 with type 1 diabetes. She just got a cold and has severe hives which cover much of her body, including her head, and it spreads wildly. This has happened before. We give her allergy medication, antihistamines, to try to control it. Is this because of her immune system attacking her tissues, similar to how her beta cells were destroyed? Will this get worse, or have you heard of similar cases with diabetics?

Answer:

You are right in thinking that the hives are caused by an immune system reaction. Specifically an antigen which may be a food, a medicine, an inhalant or many other substances triggers the release of histamine from cells called mast cells: this in turn causes the rash and the pruritus.

This process is quite distinct from the slow autoimmune destruction of the beta cells, and the two are not in any way related. Indeed there was no account in the National Library of Medicine of any such link. Your daughter is being treated conventionally and the important next stage is with the help of your pediatrician to try to find out what it is that initiates these episodes of urticaria; in the last instance it might for instance have been some medicine given her for her cold.

DOB

Original posting 15 May 1999
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.